Table of Contents  
CASE REPORT
Year : 2014  |  Volume : 7  |  Issue : 2  |  Page : 256-257  

Sudden death in a case of catatonia due to pulmonary embolism


Department of Psychiatry, Padmashree Dr D Y Patil Medical College, Hospital and Research Centre, Dr D Y Patil Vidyapeeth, Pimpri, Pune, India

Date of Web Publication4-Feb-2014

Correspondence Address:
Archana Javadekar
Department of Psychiatry, Padmashree Dr. D Y Patil Medical College, Pimpri, Chinchwad, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0975-2870.126387

Rights and Permissions
  Abstract 

Catatonic syndrome carries relatively high mortality. One of the causes of death is pulmonary embolism. Prolonged immobility, dehydration, use of low-potency antipsychotic drugs, and electroconvulsive therapy (ECT) increase the risk of venous thromboembolism. Evaluating the risk of catatonic patients is of paramount importance. Prevention of venous thromboembolism by reducing the risk factors and relieving catatonic symptoms early is essential.

Keywords: Catatonia, pulmonary embolism, venous thromboembolism


How to cite this article:
Javadekar A, Pande N. Sudden death in a case of catatonia due to pulmonary embolism. Med J DY Patil Univ 2014;7:256-7

How to cite this URL:
Javadekar A, Pande N. Sudden death in a case of catatonia due to pulmonary embolism. Med J DY Patil Univ [serial online] 2014 [cited 2020 Aug 10];7:256-7. Available from: http://www.mjdrdypu.org/text.asp?2014/7/2/256/126387


  Introduction Top


Catatonia, as a syndrome, comprises symptoms such as motor immobility, excessive motor activity, extreme negativism, and stereotyped movements. It mainly occurs in primary mood or psychotic illness and in medical and surgical conditions such as neoplasm's, encephalitis, head traumas, diabetes, and metabolic disorders. [1] Since Kahlbaum coined the name "vesania katatonica" in 1874, Kraeplin began using "catatonia" for a schizophrenia subtype in 1899, and Kleist explained catatonia as a kind of extra pyramidal disorder related to the basal ganglia in 1943. [2] However, the cause for the emergence of catatonic symptoms remains by and large elusive.

Although catatonia is reported less frequently these days, it carries relatively high mortality. Sudden deaths in catatonic patients have been reported in the past. [3],[4] Catatonic patients are particularly vulnerable to pulmonary embolism due to prolonged immobile and rigid postures maintained for long hours and inability to verbalize symptoms. Prolonged immobility, food refusal, and dehydration may predispose these patients to various complications such as aspiration pneumonia, thrombophlebitis, pulmonary embolism, etc. [5] In addition, antipsychotic drugs are associated with greater risk of venous thromboembolism. [6] Association between conventional antipsychotic drugs and venous thrombosis (VTE) is well studied. [7] Pulmonary embolism is a dramatic and tragic complication of catatonia. In more than 95% of cases, pulmonary embolism arises from deep vein thrombus. [8] We report a fatal case of acute pulmonary embolism in catatonia.


  Case Report Top


A 50-year-old woman with family history of schizophrenia was admitted for complaints of mutism, food refusal, and remaining in bed for most of the time, for 5 days. She was not on any medication prior to admission. Her medical and obstetric history was unremarkable. She had not used oral contraceptive pills. Mental state revealed a mute woman with marked psychomotor retardation and negativism. A diagnosis of catatonic syndrome was made. She was treated with 30 mg of trifluperazine, 6 mg of lorazepam, 4 mg of trihexyphenidyl, and electroconvulsive therapy (ECT). Her hydration was maintained by using intravenous fluids and later by nasogastric tube feeding. Physical examination was normal. Laboratory investigations revealed normal hemogram, urine, serum electrolytes and ECG

She received three ECTs on day 2, 4, and 6. After the ECTs, she showed some improvement in the form of acceptance of feeds and monosyllabic responses to questions. Patient did not have fever, leg pain, or fluctuations in blood pressure during hospitalization. On the 7 th day of hospitalization, she stepped out from the bed early morning and collapsed. Resuscitation efforts failed. Autopsy showed bronchopneumonia and bilateral thromboemboli.


  Discussion Top


Under 50 years of age, women have lesser frequency of pulmonary embolism than men, but the frequency increases and is equal for sexes after 50 years of age. [7] Pulmonary embolisms in catatonic patients may be the result of multiple factors. [9] Food refusal due to negativism is a common symptom in catatonic patients. Poor oral intake leads to dehydration and hemoconcentration, thus increasing the risk of deep vein thrombosis (DVT), [7] which is most likely in this case. Use of low-potency first-generation drugs such as phenothiazines elevates the risk of VTE. Biological mechanisms involved in the pathogenesis of this adverse reaction are largely unknown, but several hypotheses such as sedation, enhanced platelet aggregation, and increase level of antiphospholipid antibodies have been suggested. [7] Treatment with phenothiazines may add to the risk as these medications increase platelet aggregation in vivo. [10] Inability to report symptoms results in DVT to remain undetected. Succinylcholine-induced convulsive movements during ECT may mobilize the deep vein thrombi and may prove fatal due to pulmonary embolism. Catatonic stupor predisposes patients to pneumonia because of failure to clear respiratory secretions and aspiration of stomach content. [11] Not only catatonic stupor, but also the catatonic excitement may prove fatal. [4]

Our patient had no signs of dehydration as she was fed through nasogastric tube. She had severe motor retardation. Treatment included trifuperazine and modified ECT. All these factors increased the risk of DVT. It is known that acute medical events usually occur after 2 weeks of catatonic symptoms, particularly after patients resume ambulation, more often after waking up in the morning. [3] Our patient with symptoms died shortly after getting up from bed in the morning following prolonged immobility for 12 days.

Prevention of DVT in catatonic patients is ensured by reducing the risk factors. Measures like maintaining adequate hydration, prevention of thrombophlebitis by exercise, graded compressive stocking, intermittent pneumatic compression/boots, or low dose of heparin, [7] and quickly relieving catatonic symptoms by benzodiazepines or ECTs [5] are of immense importance. There is a need to formulate guidelines for use of low-dose heparin in catatonia.


  Conclusion Top


Early detection and prompt treatment of DVT is essential to prevent embolism. Perhaps evaluating the risk of pulmonary embolism in catatonic patients is very important as it is easier and less expensive to prevent pulmonary embolism than to diagnose and treat it. The uses of conventional and low-potency antipsychotic drugs are known to increase platelet aggregation and thereby increasing the risk of VTE which should be avoided in schizophrenia.

 
  References Top

1.Paparrigopoulos T, Tzavellas E, Ferentinos P, Mourikis I, Liappas J. Catatonia as a risk factor for the development of neuroleptic malignant syndrome. Report of a case following treatment with Clozapine. World J Biol Psychiatry 2009;10:70-3.  Back to cited text no. 1
    
2.Peralta V, Cuesta MJ, Serrano JF, Mata I. The Kahlbaum syndrome. A study of its clinical validity, nosological status, and relationship with schizophrenia and mood disorder. Compr Psychiatry 1997;38:61-7.  Back to cited text no. 2
    
3.McCall WV, Mann SC, Shelp FE. Fatal pulmonary embolism in the catatonic syndrome: Two case reports and a literature review. J Clin Psychiatry 1995;56:21-5.  Back to cited text no. 3
    
4.Regerstein QR, Alpert JS, Reich P. Sudden catatonic stupor with disastrous outcome. JAMA 1977;238:618-20.  Back to cited text no. 4
    
5.Sukhov RJ. Thrombophlebitis as a complication of severe catatonia. JAMA 1972;220:587-88.  Back to cited text no. 5
    
6.Hagg S, Spigset O. Antipsychotic-induced venous thromboembolism: A review of the evidence. CNS Drugs 2002;16:765-7769.  Back to cited text no. 6
    
7.Hagg S, Johnson A, Spigset O. Risk of venous thromboembolism due to antipsychotic drug therapy. Expert Opin Drug Saf 2009;8:537-47.  Back to cited text no. 7
    
8.Goldhaber S, Morpurgo M. Diagnosis, treatment and prevention of pulmonary embolism. JAMA 1992;268:1727-33.  Back to cited text no. 8
    
9.Medda P, Fornaro M, Fratta S, Callari A, Manzo V, Ciaponi B, et al. A case of deep venous thrombosis following protracted catatonic immobility recovered with electroconvulsive therapy: The relevance for an early intervention. Gen Hosp Psychiatry 2012;34:209.e5-7.  Back to cited text no. 9
    
10.Choi HD, Kim KK, Koo BH. A case of Catatonia and neuroleptic malignant syndrome probably associated with antipsychotic in Korea. Psychiatry Investig 2011;8:174-7.  Back to cited text no. 10
    
11.Bort RF. Catatonia, gastric hyperactivity and fatal aspiration: A preventable syndrome. Am J Psychiatry 1976; 133:446-7.  Back to cited text no. 11
    




 

Top
   
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References

 Article Access Statistics
    Viewed6858    
    Printed33    
    Emailed0    
    PDF Downloaded252    
    Comments [Add]    

Recommend this journal